Methadone

Review
In: Drugs and Lactation Database (LactMed®) [Internet]. Bethesda (MD): National Institute of Child Health and Human Development; 2006.
.

Excerpt

Maternal use of oral opioids during breastfeeding can cause infant drowsiness, which may progress to rare but severe central nervous system depression. Newborn infants seem to be particularly sensitive to the effects of even small dosages of narcotic analgesics. If the mother of a newborn requires methadone, it is not a reason to discontinue breastfeeding; however, once the mother's milk comes in, it is best to provide pain control with a nonnarcotic analgesic and limit maternal intake of oral methadone to 2 to 3 days. Most infants receive an estimated dose of methadone ranging from 1 to 3% of the mother's weight-adjusted methadone dosage with a few receiving 5 to 6%, which is less than the dosage used for treating neonatal abstinence. Initiation of methadone postpartum or increasing the maternal dosage to greater than 100 mg daily therapeutically or by abuse while breastfeeding poses a risk of sedation and respiratory depression in the breastfed infant, especially if the infant was not exposed to methadone in utero. If the baby shows signs of increased sleepiness (more than usual), breathing difficulties, or limpness, a physician should be contacted immediately. Other agents are preferred over methadone for pain control during breastfeeding.

Women who received methadone maintenance during pregnancy and are stable should be encouraged to breastfeed their infants postpartum, unless there is another contraindication, such as use of street drugs.[1-12] Breastfeeding may decrease, but not eliminate, neonatal withdrawal symptoms in infants who were exposed in utero. Some studies have found shorter hospital stays, durations of neonatal abstinence therapy and shorter durations of therapy among breastfed infants, although the dosage of opiates used for neonatal abstinence may not be reduced.[8,9,11,13-20] The long-term outcome of infants breastfed during maternal methadone therapy for opiate abuse has not been well studied.[21] Abrupt weaning of breastfed infants of women on methadone maintenance might result in precipitation of or an increase in infant withdrawal symptoms, and gradual weaning is advised. The breastfeeding rate among mothers taking methadone for opiate dependency has been lower than in mothers not using methadone in some studies, but this finding appears to vary by institution, indicating that other factors may be important.

Publication types

  • Review